Alert archive / California / Frost Advisories in 2012

Frost Advisory 38, NWS Medford, OR

September 23, 2012Klamath County, Oregon; Modoc County, Siskiyou County, California

NWS Medford, OR issued this frost advisory at Sep 23, 2012, 2:04 PM PDT for Klamath County, Oregon; Modoc County, Siskiyou County, California. It took effect at Sep 24, 2012, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2012, 2:04 PM PDT (21:04 UTC)
In effect from
Sep 24, 2012, 2:00 AM PDT
Expired
Sep 24, 2012, 8:00 AM PDT
In force
6 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR

The radar

The Medford radar (KMAX), 90 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WWUS76 KMFR 232104
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PDT SUN SEP 23 2012

CAZ084-ORZ029-241100-
/O.NEW.KMFR.FR.Y.0038.120924T0900Z-120924T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS
204 PM PDT SUN SEP 23 2012

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT MONDAY. 

* TEMPERATURE: LOW TEMPERATURES WILL RANGE FROM 33 TO 39 DEGREES.

* LOCATIONS INCLUDE: TULELAKE...DORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON
2 follow-up statements
408 
WWUS76 KMFR 240934
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
234 AM PDT MON SEP 24 2012

CAZ084-ORZ029-241500-
/O.CON.KMFR.FR.Y.0038.000000T0000Z-120924T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS
234 AM PDT MON SEP 24 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURE: LOW TEMPERATURES WILL RANGE FROM 33 TO 39 
  DEGREES. 

* LOCATIONS INCLUDE: TULELAKE...DORRIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
122 
WWUS76 KMFR 241455
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
755 AM PDT MON SEP 24 2012

CAZ084-ORZ029-241600-
/O.EXP.KMFR.FR.Y.0038.000000T0000Z-120924T1500Z/
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
INCLUDING THE CITIES OF...TULELAKE...DORRIS
755 AM PDT MON SEP 24 2012

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING. 

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Sep 23, 1:02 PM PDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 23, 1:02 PM PDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
102 PM PDT SUN SEP 23 2012

.DISCUSSION...23/12Z NAM/GFS IN.

THE SYSTEM NOW SWEEPING THROUGH THE PACIFIC NORTHWEST DID A GOOD
JOB KILLING OFF THE MARINE LAYER. THERE ARE SOME MID LEVEL CLOUDS
OVER THE SOUTHERN AND EASTERN PORTIONS OF THE MEDFORD CWA WITH
SOME ISOLATED SHOWERS...BUT THE REST OF THE AREA IS MOSTLY CLEAR.
SEVERAL STATIONS EAST OF THE CASCADES HAVE REPORTED 0.01 INCHES OF
RAIN IN THE PAST 3 HOURS. WHILE THERE ARE SHOWERS IN THE
AREA...THE THUNDERSTORMS REMAIN TO THE EAST. THERE WILL PROBABLY
BE SOME GUSTY WINDS OVER THE RIDGES AND EAST OF THE CASCADES
THROUGH THIS EVENING...BUT RELATIVE HUMIDITIES WILL BE HIGH
ENOUGH TO STAVE OFF A RED FLAG WARNING.

THE UPPER LOW NOW OVER NORTH CENTRAL OREGON WILL MOVE SLOWLY
SOUTHEAST TO SOUTHEAST OREGON THIS EVENING...INTO NORTHERN NEVADA
MONDAY MORNING...AND THEN INTO UTAH MONDAY EVENING. AS IT MOVES
OUT A SHORT WAVE RIDGE WILL BUILD INTO THE PACIFIC NORTHWEST
TONIGHT INTO MONDAY...FOLLOWED BY A WEAK TROUGH MONDAY NIGHT.

EXPECT SOME SHOWERS TO PERSIST EAST OF THE CASCADES INTO THIS
EVENING...BUT NO THUNDERSTORMS. THE AIR MASS WILL STABILIZE
TONIGHT AS THE RIDGE BUILDS IN...WITH SOME WEAK OFFSHORE LOW LEVEL
FLOW CONTRIBUTING TO THE DRYING PROCESS. MEANWHILE THE MARINE
LAYER WILL BE SETTING BACK UP OFFSHORE. FROST WILL BE A CONCERN
OVER SOME EAST SIDE LOCATIONS TONIGHT AND AN ADVISORY WILL BE
ISSUED LATER THIS AFTERNOON FOR THAT. THE SHORT WAVE TROUGH WILL
PUSH A WEAK FRONT ONSHORE MONDAY AFTERNOON AND EVENING. THIS WILL
BRING THE MARINE LAYER BACK TO THE COAST. IT WILL BE A DRY FRONT
EXCEPT FOR SOME POSSIBLE DRIZZLE ALONG THE COAST. THE MODELS SHOW
SOME WEAK INSTABILITY EAST OF THE CASCADES TUESDAY AFTERNOON AND
EVENING. THERE WILL BE SOME MOISTURE AVAILABLE...BUT IT WILL STILL
BE PRETTY DRY. WILL PUT SOME SILENT POPS IN THERE FOR NOW AND SEE
HOW THE MODELS TREND.

ONCE THAT UPPER TROUGH DEPARTS TUESDAY...A REX BLOCK WILL SET UP
JUST OFFSHORE WITH RIDGING OVER THE PACIFIC NORTHWEST. THE REX
BLOCK WILL THEN TRANSITION TO AN OMEGA BLOCK NEXT WEEKEND WHICH
WILL PERSIST INTO NEXT WEEK...ACCORDING TO THE GFS.

THE GFS ALSO PUSHES A WEAK FRONT ONSHORE DURING THE TRANSITION
FROM REX TO OMEGA...BUT THIS WILL LIKELY BE A DRY FRONT.

THE EC PAINTS A DIFFERENT PICTURE FROM FRIDAY THROUGH NEXT
WEEKEND...SETTING UP FLAT ZONAL FLOW OVER THE AREA WITH THE STORM
TRACK WELL NORTH OF THE MEDFORD CWA. THE EC HAS SHOWN MORE RUN TO
RUN VARIABILITY THEN THE GFS.

EITHER SCENARIO SUPPORTS CONTINUED DRY WEATHER FOR THE MEDFORD
CWA...ALTHOUGH THE EC SCENARIO WOULD MAKE FOR COOLER TEMPERATURES.

&&

.AVIATION...PATCHY IFR CIGS/VSBYS WILL DEVELOP ALONG THE COAST
NORTH OF CAPE BLANCO AND IN THE ADJACENT COASTAL VALLEYS LATE
TONIGHT THROUGH MID-MORNING MONDAY. OTHERWISE...VFR CONDITIONS
WILL PREVAIL THROUGH MONDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT TUESDAY FOR
        PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT TUESDAY
        FOR PZZ356.
     GALE WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR
        PZZ376.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT MONDAY FOR PZZ376.
     HAZARDOUS SEAS WATCH FROM MONDAY AFTERNOON THROUGH WEDNESDAY
        MORNING FOR PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT MONDAY
        FOR PZZ376.

15/15/16

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:42 AM PDTHazardous Seas WatchMFR13 hr
Sep 23, 3:42 PM PDTGale WarningMFR3 days
Sep 23, 3:42 PM PDTHazardous Seas WarningMFR3 days

Nearby

Frost Advisories in California, 2012Frost Advisories in Oregon, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.